J Korean Pain Soc.  1992 May;5(1):117-120.

Bilateral Avascular Necrosis of the Femoral Head After Epidural Steroid Injection for the Management of Low Back Pain

Affiliations
  • 1Department of Anesthesiology, Fatima Hospital, Taegu.

Abstract

Non traumatic aseptic necrosis of the head of the femur is well documented with respect to its clinical roentgenographic and pathological aspect, but not with respect to etiology. A number of reports have associated various diseases and conditions with necrosis of the femoral head. Prominent among these are alcoholism, steroid therapy and hemostatic disorder. The increased incidence of avascular necrosis of bone associated with long-term corticosteroid therapy has aroused much interest. The pathogenesis of cortisone-induced avascular necrosis is as yet unproved. But cortisoneinduced fatty liver with hyperlipidemia, leading to systemic embolization of fat and avascular necrosis of bone has much experimental support. We present a case of bilateral avascular necrosis of the femur head following several epidural steroid injections in a 30 year old male patient who had low back pain with radiation to both legs for 1 year and who had Cushinoid appearance for several months. One week later, he had a total replacement of both hip operation.

Keyword

Avascular necrosis of the femoral head; Long-term corticosteroid therapy
Full Text Links
  • KJP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr